Vincent van Gogh Institute for Psychiatry, Venray, The Netherlands.
This paper describes two cases with khat- and two with psilocybin-induced psychoses and draws attention to the medical and social consequences of the use of these drugs.
Two male patients are presented who developed relapsing and short-lasting psychotic episodes after chewing kath leaves. In addition, two male patients are reported who showed an acute exacerbation of psychosis after ingestion of psilocybin mushrooms. In addition, a review of the literature is presented.
The khat-induced psychotic symptoms disappeared without any treatment within one week. One of the patients with a psilocybin-induced psychosis was treated with risperidone. In the other, symptomatology subsided in a few days. No somatic medical complications occurred.
Adequate psychiatric diagnosis and treatment of the psychoses and the negative social consequences of the use of these drugs are stressed as well as the delineation from functional psychoses in cases of chronic use. The latter applies to patients with psychiatric comorbidity in particular.
- [PubMed – indexed for MEDLINE]